Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2020, 12:36 AM CDT for Clark County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 12:36 AM CDT (05:36 UTC)
- Expired
- Jul 19, 2020, 1:16 AM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 9:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
949
WUUS53 KARX 190536
SVRARX
WIC019-190630-
/O.NEW.KARX.SV.W.0059.200719T0536Z-200719T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1236 AM CDT Sun Jul 19 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Clark County in central Wisconsin...
* Until 130 AM CDT.
* At 1236 AM CDT, a severe thunderstorm was located 9 miles south of
Boyd, or 21 miles east of Eau Claire, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Thorp around 105 AM CDT.
Other locations impacted by this severe thunderstorm include Mead
Lake, Sterling Avenue And Starks Road, Seven Sister Mounds, The Blue
Swamp, Rock Dam Lake, County O And Sterling Avenue and Eidsvold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4470 9062 4470 9092 4496 9092 4503 9070
4503 9063
TIME...MOT...LOC 0536Z 252DEG 21KT 4481 9101
HAIL...1.00IN
WIND...<50MPH
$$
Rieck4 follow-up statements
537
WWUS53 KARX 190551
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1251 AM CDT Sun Jul 19 2020
WIC019-190630-
/O.CON.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
1251 AM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN CLARK COUNTY...
At 1251 AM CDT, a severe thunderstorm was located 9 miles south of
Stanley, or 24 miles northwest of Neillsville, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Thorp around 105 AM CDT.
Other locations impacted by this severe thunderstorm include Mead
Lake, Sterling Avenue And Starks Road, Seven Sister Mounds, The Blue
Swamp, Rock Dam Lake, County O And Sterling Avenue and Eidsvold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4470 9062 4470 9092 4493 9092 4503 9070
4503 9063
TIME...MOT...LOC 0551Z 252DEG 21KT 4484 9089
HAIL...1.00IN
WIND...<50MPH
$$
Rieck471
WWUS53 KARX 190602
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
102 AM CDT Sun Jul 19 2020
WIC019-190630-
/O.CON.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
102 AM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN CLARK COUNTY...
At 101 AM CDT, a severe thunderstorm was located near Thorp, or 23
miles northwest of Neillsville, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northwestern Clark County, including the following locations... Mead
Lake, Rock Dam Lake, Sterling Avenue And Starks Road, Seven Sister
Mounds, Willard and The Blue Swamp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4470 9062 4470 9092 4486 9092 4490 9077
4494 9063
TIME...MOT...LOC 0601Z 252DEG 21KT 4486 9081
HAIL...1.00IN
WIND...<50MPH
$$
Rieck254
WWUS53 KARX 190611
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
111 AM CDT Sun Jul 19 2020
WIC019-190630-
/O.CON.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
111 AM CDT Sun Jul 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR WEST CENTRAL CLARK COUNTY...
At 111 AM CDT, a severe thunderstorm was located near Thorp, or 23
miles north of Neillsville, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Willard, Mead Lake, Rock Dam Lake, Sterling Avenue And Starks Road
and Seven Sister Mounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4470 9062 4470 9092 4477 9092 4481 9080
4487 9063
TIME...MOT...LOC 0611Z 252DEG 21KT 4488 9073
HAIL...1.00IN
WIND...<50MPH
$$
Rieck496
WWUS53 KARX 190616
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
116 AM CDT Sun Jul 19 2020
WIC019-190625-
/O.CAN.KARX.SV.W.0059.000000T0000Z-200719T0630Z/
Clark WI-
116 AM CDT Sun Jul 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLARK COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However small hail is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central Wisconsin.
LAT...LON 4470 9062 4470 9092 4477 9092 4481 9080
4487 9063
TIME...MOT...LOC 0613Z 252DEG 21KT 4488 9071
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:45 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 18, 11:45 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1145 PM CDT Sat Jul 18 2020 .SHORT TERM...(Tonight) Issued at 231 PM CDT Sat Jul 18 2020 Morning convection definitely complicated the heat forecast for this afternoon. Widespread debris clouds finally gave way to clearing by late morning, but since then have had pesky cu and stratocu developing in their wake. Even some nuisance cells developed early this afternoon over central WI where capping is weaker. A southerly breeze is leading to efficient moisture advection, pumping a rich pool of mid 70s dewpoints into the area, soupiest generally west of the Mississippi River. A handful of observing sites are reporting dewpoints flirting with 80 at this hour thanks to that maturing corn crop. So while humidity is not lacking, temperatures have been trickier to pin down this afternoon, still mostly in the 80s across the forecast area at this hour. Thinking bulk of the area will still have no problem exceeding 100 degree heat indices by late afternoon to meet advisory criteria, so have left headline untouched. Only somewhat questionable area looks to be central WI where dewpoints still remain in the low 70s. Heading into this evening we'll be closely watching a cold front dropping in from MN and northwest WI. Instability out ahead of the front will be super favorable with MLCAPEs >3500 J/kg across the area. Afternoon heating will gradually erode the stout capping in place as the front approaches, and CAMs show storms erupting along the front by late afternoon over central MN. Question then becomes how this line of convection evolves as the front progresses southeast, and how extensive the line of storms will be as it pushes through our area. The HRRR didn't handle last night's convection very well and seems to be the outlier again this afternoon. So not putting much stock in it wanting to keep bulk of storms north of I-94. Other CAMs show a broad line of storms perhaps with some bowing segments extending through the entire forecast area this evening into early Sunday morning, roughly between 7 PM and 2 AM. Timing will likely need some further refinement once convection initiates and mesoscale influences become more dominant. Severe potential still looks decent given the juicy airmass and fat CAPE sounding profiles. Deep layer shear will be strongest behind the front, but it does look like there may be ample shear in the vicinity of the front as well. Damaging winds will likely be the main threat, especially if storms congeal into bowing segments as depicted by several CAMs. Isolated large hail is also possible. Low level shear will be respectable and hodographs show favorable curvature from 0-1km for perhaps an isolated tornado or two. The rich low level moisture will also support rather low LCLs. Due to the expected progressive nature of this line of storms, not expecting a widespread significant flooding threat. That being said, strong moisture transport out ahead of the front and deep warm cloud depths will definitely support heavy rainfall rates. HREF mean 24 hr QPF ending 19.12Z shows widespread 0.5 to 1" of rainfall across the area with ensemble max QPF of 1 to 2" with locally up to 3 inches. Barring any stalling or training storms (not expected) or super heavy rainfall rates, latest flash flood guidance would suggest the area should have no trouble handling that amount of rain. Convection will shut off from NW to SE behind the front late tonight, but the overnight still looks rather muggy with temperatures slowly falling only into the mid 60s to mid 70s. .LONG TERM...(Sunday through Saturday) Issued at 231 PM CDT Sat Jul 18 2020 Near normal temperatures and lower dewpoints return on Sunday behind a cold front that will move through the are overnight tonight. Expect high temperatures to range from the upper 70s to middle 80s over the next few days, with much more comfortable dewpoints. Surface high pressure builds in from the west going into the beginning of the new week, keeping things mostly dry. Shower and storm chances return Monday night into Tuesday as a shortwave trough drops south from the Dakotas. Upper ridging builds in across the region by the middle to end of the new week, allowing temperatures to gradually climb by next weekend. Additional chances for showers and storms will be possible by the end of the new week as a shortwave trough or two move through the large scale flow aloft. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1045 PM CDT Sat Jul 18 2020 Line of storms along a cold front running from northern WI into western parts of the state. Meso models doing a bit better capturing the convection, suggesting further expansion southward along the eastward moving front (although not as widespread as to the north). Storms no longer looking like a "sure thing" for both TAF sites. Cigs: MVFR potential with any storm, otherwise VFR bkn cigs into the overnight with generally SKC/SCT conditions through Sunday. WX/vsby: VCTS looking more appropriate for KRST now with expected less coverage. Chances higher for KLSE, but could also be missed. Will hold onto the brief TEMPO for KLSE now, amend if necessary. Winds: South will swing to the northwest with passage of front tonight, roughly in the 06-09z time frame. Strong wind gusts with any storm not looking as likely at this time with stabilizing of the near sfc layer. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...NMB AVIATION...Rieck
Hazardous weather outlook, Jul 18, 8:01 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 801 PM CDT Sat Jul 18 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 801 PM CDT Sat Jul 18 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered thunderstorms tonight. A few could be severe with the higher risk across Wisconsin. Large hail, strong winds and locally heavy rain are all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday On and off storm chances will continue into next week. At this time, it's too early to determine if organized severe weather will occur. .SPOTTER INFORMATION STATEMENT... Local spotter groups could be needed tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jul 19, 12:25 AM CDT, 11 minutes before
Special Weather Statement National Weather Service La Crosse WI 1225 AM CDT Sun Jul 19 2020 WIZ017-029-190645- Taylor-Clark- Including the cities of Medford and Neillsville 1225 AM CDT Sun Jul 19 2020 ...Strong Storms Across Parts Of North-Central Wisconsin... Thunderstorms will roll eastward across portions of north- central Wisconsin through 2 am. The stronger storms will be capable of wind gusts up to 40 mph, dime size hail and locally heavy downpours. Take shelter when storms approach your location. Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:22 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 23 min |
| Jul 19, 2:11 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 34 min |
| Jul 19, 2:19 AM CDT | Severe Thunderstorm Warning | ARX | Jackson | 26 min |
| Jul 19, 3:15 AM CDT | Special Weather Statement | ARX | Adams | 60 min |
| Jul 19, 3:23 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 37 min |
| Jul 19, 3:38 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 37 min |
| Jul 19, 4:13 AM CDT | Severe Thunderstorm Warning | ARX | Adams | 17 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.